Utah, 2008Flash Flooding in Utah, July 12 to 14, 2008
July 12 to 14, 2008 · NWS SLC · 4 events in 1 county or zone
A significant moisture surge in mid-July aided in producing several flash flood events in southern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant moisture surge in mid-July aided in producing several flash flood events in southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 12, 1:57 PM MST, 33 minutes earlier.
Area forecast discussion, Jul 12, 1:57 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
257 PM MDT SAT JUL 12 2008
.SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER UTAH THROUGH NEXT WEEK.
TROPICAL MOISTURE OVER THE SOUTH TODAY WILL MOVE FARTHER NORTH
SUNDAY AND MONDAY.
&&
.DISCUSSION...ISOLATED CONVECTION BEGINNING TO DEVELOP OVER
SOUTHERN UTAH THIS AFTERNOON...ALTHOUGH NOT AS WIDESPREAD OR AS
ROBUST AS YESTERDAY. NEVERTHELESS...EXPECT SOUTHWEST UTAH TO GET
GOING PRETTY GOOD LATER THIS AFTERNOON...ESPECIALLY OVER ZION
PARK. STATIONARY COOL BOUNDARY STILL LINGERING OVER CENTRAL UTAH
BUT ONLY SERVING TO HOLD MOISTURE SOUTH TODAY. THIS FRONT WILL
ABATE SUNDAY ALLOWING MOISTURE TO MIGRATE NORTHWARD. EXPECT A
SLIGHT CHANCE OF THUNDERSTORMS AS FAR NORTH AS UTAH COUNTY SUNDAY
THEN OVER MOST OF THE STATE ON MONDAY. CLOUD COVER HAS KEPT
TEMPERATURES AT ST. GEORGE ABOUT 7 DEGREES COOLER THAN AT THIS TIME
YESTERDAY AND MAY NOT MAKE THE UPPER 90S AS CONVECTION SHOULD ONLY
INCREASE OVER THE REMAINING DAYTIME HEATING. TEMPERATURES PRETTY
MUCH THE SAME OR ONLY A BIT WARMER OVER THE NORTH WHICH IS IN LINE
WITH PREVIOUS FORECAST.
MOISTURE SHOULD CONTINUE ACROSS MUCH OF THE COUNTY WARNING AREA
THROUGH WEDNESDAY AND MAYBE INTO THURSDAY. A WEAK SYSTEM MOVES
THROUGH THE RIDGE FAR TO THE NORTH WEDNESDAY AND THURSDAY AND THIS
MAY LOWER TEMPERATURES SLIGHTLY OVER THE NORTH. AS THIS SYSTEM
SLIDES OUT INTO THE NORTHERN GREAT PLAINS...THE RIDGE WILL
REESTABLISH ITSELF OVER THE GREAT BASIN...ALBEIT FARTHER WEST.
THIS WILL CUT OFF THE MOISTURE FLOWING NORTH AND SEND IT FARTHER
WEST INTO NEVADA ALLOWING UTAH TO DRY OUT FOR THE END OF THE WEEK.
THIS WILL BE SHORT LIVED AS THE RIDGE PROMPTLY BEGINS TO SHIFT
EASTWARD INTO THE WEEKEND AND TROPICAL MOISTURE AGAIN BEGINS TO
FILTER INTO SOUTHERN UTAH.
&&
.AVIATION....NORTHWEST TO NORTH WINDS WILL CONTINUE AT THE KSLC
TERMINAL THROUGH THE AFTERNOON. TYPICAL SOUTHEAST DRAINAGE WIND IS
EXPECTED TO BECOME ESTABLISHED AROUND 0300 UTC. HOWEVER...THERE IS
A 20 PERCENT CHANCE THAT THE SOUTHEAST WINDS MAY NOT BECOME
ESTABLISHED UNTIL AROUND 0500 UTC.
&&
.FIRE WEATHER...DEEP MOISTURE REMAINS IN PLACE ACROSS SOUTHERN
UTAH AND A MUCH DRIER LIGHT WESTERLY FLOW ACROSS NORTHERN UTAH.
UPPER LEVEL CIRCULATION IS OVER LAS VEGAS AND ROTATING A WEAK
DISTURBANCE TOWARD THE ARIZONA BORDER THIS AFTERNOON WITH A
DEFORMATION ZONE ACROSS SOUTHERN UTAH. HIGH CLOUDS STARTING TO
DISSIPATE IN THE DEFORMATION AXIS AND THUNDERSTORMS WILL CONTINUE TO
INCREASE IN COVERAGE THIS AFTERNOON IN THE SOUTH WITH WETTING RAINS.
NORTHERN EDGE OF THE MOISTURE IS ABOUT THE SEVIER PLATEAU. THIS
EDGE COULD HAVE ISOLATED DRY STRIKES NEXT COUPLE DAYS. ISOLATED
ACTIVITY WILL LINGER THROUGH THE NIGHT IN THE FAR SOUTHWEST UTAH
DUE TO THE VORT LOBE LIFTING ACROSS THIS CONDITIONAL UNSTABLE
REGION. THIS VORT LOBE IS FORECAST BY GFS AND NAM TO LIFT ACROSS
CENTRAL UTAH ON SUNDAY IS IT ENTERS WESTERLIES ACROSS NORTHERN UTAH.
THIS WILL ALLOW A SLIGHT NORTHWARD PUSH TO THE MOISTURE FIELD INTO
NORTH CENTRAL UTAH...TINTIC MOUNTAINS TO BOOK CLIFFS ON SUNDAY.
LITTLE CHANGE ON MONDAY WITH DRY AIR HOLDING ACROSS NORTHERN UTAH
AND HIGH PRECIPITABLE WATER OVER THE SOUTHERN HALF OF UTAH...
ESPECIALLY THE SOUTHERN 4 COUNTIES AND EAST INTO SOUTHWEST COLORADO.
THIS PATTERN WILL KEEP HUMIDITIES ELEVATED IN THE SOUTH BUT LOW IN
THE NORTH...BUT LIGHT WINDS OUTSIDE OF LOCAL TERRAIN AND CONVECTION
EFFECTS.
GOOD AGREEMENT ON THE 12/18Z NAM AND 12Z GFS THAT MOISTURE WILL
SURGE NORTHWARD MONDAY NIGHT AND TUESDAY AND SPREAD THUNDERSTORMS
INTO NORTHERN UTAH. THIS MOISTURE LINGERS INTO AT LEAST MIDWEEK WITH
ANOTHER SURGE POSSIBLE LATE IN THE WEEK AND NEXT WEEKEND. BOTH GFS
AND ECMWF KEEP THE UPPER RIDGE OVER SOUTHERN UTAH OR THE 4-CORNERS
SO WEAK DRIER WESTERLIES PREVAIL IN NORTHERN UTAH AND MOISTURE
PERSISTS IN THE SOUTH.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC.........YOUNG
FIRE WEATHER...TARDY
AVIATION.......GRAHAM
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 12, 4:42 AM MST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
542 AM MDT SAT JUL 12 2008
UTZ001>016-019>021-517-518-WYZ021-131145-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
542 AM MDT SAT JUL 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A MOIST AIRMASS WILL REMAIN OVER SOUTHERN UTAH...ALLOWING FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN.
THE AIRMASS OVER NORTHERN UTAH WILL REMAIN DRY...RESULTING IN
MOSTLY CLEAR SKIES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MOISTURE WILL REMAIN OVER SOUTHERN UTAH THROUGH THE WEEKEND
BEFORE SPREADING INTO NORTHERN UTAH AND SOUTHWEST WYOMING BY
TUESDAY. THIS IS EXPECTED TO RESULT IN MORE WIDESPREAD COVERAGE OF
SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Flash Flood, Washington
- When
- July 12, 2:30 PM MST to 4:30 PM MST
- Where
- Washington County, 5.89 mi NW of Harrisburg Jct to 3.44 mi WNW of Harrisburg Jct
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.227, -113.509
Heavy rainfall caused the North Fork of the Virgin to rise from 42 to 143 cfs, and nearby campgrounds were flooded.
Flash Flood, Washington
- When
- July 12, 4:30 PM MST to 5:30 PM MST
- Where
- Washington County, 5.57 mi E of New Harmony to 5.78 mi E of New Harmony
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.466, -113.220
Zion Park Rangers reported that two hikers were stranded along Taylor Creek in the Kolob Canyon section of the park due to a small flash flood. Radar estimated 1.0 to 1.5 inches of rain in the area.
Flash Flood, Washington
- When
- July 14, 4:45 PM MST to 7:45 PM MST
- Where
- Washington County, 0.55 mi E of Ivins to 1.02 mi SW of Ivins
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.170, -113.670
Flash flooding occurred in the town of Ivins, damaging one home. In addition, numerous roads were closed due to the flooding.
Flash Flood, Washington
- When
- July 14, 5:45 PM MST to 7:45 PM MST
- Where
- Washington County, 3.9 mi NW of Zion Lodge to 3.56 mi W of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.290, -113.000
Zion Park Rangers observed a flash flood at the headwater areas of the Narrows region of the North Fork of the Virgin River. A rise from 50 cfs to 558 cfs was measured at the North Fork.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, July 12 to 16, 20083 deaths · 4 events
- Flash Flooding in Arizona, July 12, 20082 deaths · 3 injured · $625,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 12 to 13, 20081 death · $47,000 · 52 kt wind · 12 events
- Heat in Pennsylvania, July 12, 20081 death · 1 event
- Flash Flooding in California, July 12 to 15, 2008$1.7 million · 6 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 20081 injured · $225,000 · 65 kt wind · 11 events
- Flash Flooding and Lightning Strike in Illinois, July 12, 20082 injured · $145,000 · 8 events
- Flash Flooding in New Mexico, July 12 to 13, 2008$405,000 · 2 events
- Damaging Wind in Georgia, July 12, 20085 injured · $50,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Illinois, July 12, 2008$165,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Oklahoma, July 12, 2008$90,000 · 1 in hail · 12 events
- Flooding in Indiana, July 12 to 17, 2008$88,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127303, 127302, 127305, 127309.